Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 92, NWS Midland/Odessa, TX

August 16, 2025Lea County, New Mexico; Loving County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 16, 2025, 6:38 PM MDT for Lea County, New Mexico; Loving County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2025, 6:38 PM MDT (00:38 UTC)
Expired
Aug 16, 2025, 9:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Lea County, NM, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WGUS54 KMAF 170038
FFWMAF
NMC025-TXC301-170345-
/O.NEW.KMAF.FF.W.0092.250817T0038Z-250817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
638 PM MDT Sat Aug 16 2025

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  South Central Lea County in southeastern New Mexico...
  Northeastern Loving County in western Texas...

* Until 945 PM MDT /1045 PM CDT/.

* At 638 PM MDT /738 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 2.5 
  inches of rain have fallen. The expected rainfall rate is 1 to 2 
  inches in 1 hour. Additional rainfall amounts of 0.5 to 2 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of South Central Lea and Northeastern Loving 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3205 10332 3200 10332 3200 10333 3198 10333
      3188 10333 3187 10333 3187 10367 3206 10366

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Chehak
1 follow-up statement
533 
WGUS74 KMAF 170203
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
803 PM MDT Sat Aug 16 2025

NMC025-TXC301-170345-
/O.CON.KMAF.FF.W.0092.000000T0000Z-250817T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-Loving TX-
803 PM MDT Sat Aug 16 2025 /903 PM CDT Sat Aug 16 2025/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT /1045 PM 
CDT/ THIS EVENING FOR SOUTH CENTRAL LEA AND NORTHEASTERN LOVING 
COUNTIES...

At 803 PM MDT /903 PM CDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Flooding impacts will continue, but no 
additional rainfall is expected. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of South Central Lea and Northeastern Loving 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3205 10332 3200 10332 3200 10333 3198 10333
      3188 10333 3187 10333 3187 10367 3206 10366

FLASH FLOOD...RADAR INDICATED

$$

Chehak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:56 PM MDT, 1 hour 42 minutes earlier. Its key messages:

  • Updated at 553 PM CDT Sat Aug 16 2025
  • Warm and humid weather conditions with low to medium (20-70%) chances of showers/thunderstorms over the western higher terrain and surrounding foothills/plains are expected to continue this weekend.
  • Near normal temperatures early next week, becoming slightly below normal by the middle and end of the week.
  • There is a daily low to medium (20-70%) chance of thunderstorms for much of the region, with the highest chances across the western higher terrain early in the week, shifting eastward later in the week.
Area forecast discussion, Aug 16, 4:56 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT Sat Aug 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 553 PM CDT Sat Aug 16 2025

- Warm and humid weather conditions with low to medium (20-70%)
  chances of showers/thunderstorms over the western higher
  terrain and surrounding foothills/plains are expected to
  continue this weekend.

- Near normal temperatures early next week, becoming slightly
  below normal by the middle and end of the week.

- There is a daily low to medium (20-70%) chance of thunderstorms
  for much of the region, with the highest chances across the
  western higher terrain early in the week, shifting eastward
  later in the week.

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 137 PM CDT Sat Aug 16 2025

WV imagery this afternoon shows the upper ridge centered over
Missouri/Arkansas, leaving West Texas and Southeast new Mexico
vulnerable to mischief on the outskirts of this feature.  Southwest
flow aloft is advecting tropical moisture into the area, including
remnants of the disturbance that was making landfall just south of
Brownsville yesterday.  The 12Z KMAF RAOB came in w/a PWAT of 1.33",
just under the median of 1.36" for this time of year. However,
forecast NAM soundings increase PWAT to near 1.75" by 06Z Sunday,
approaching the 90th percentile, a little over 1.5 std devs above
climatology.

All of this is allowing an early start to convection, as noted on
area radars.  W/the ridge so far east-northeast, convection should
develop a little farther east this afternoon/evening than the past
few days.  Midland residents may even be able to smell the rain.
This activity will diminish this evening as a 30 kt LLJ develops.
This will combine with abundant cloud cover to yield another
uncomfortably warm night of lows ~ 6-8 F above normal, if not
warmer.

Sunday looks like a repeat of today, if not a degree or so warmer as
thicknesses increase a bit.  CAMs suggest even eastern areas have a
shot at convection as shortwaves rotate up the western edge of the
ridge.  Unfortunately, despite the increase in PWATs, QPF is lacking.

Sunday night, temperatures look like a carbon copy of tonight as
another LLJ develops under plenty of debris cloud.  Convection will
diminish after sundown, but CAMs suggest it may persist a little
longer than tonight.

&&

.LONG TERM...
(Monday through Friday)
Issued at 137 PM CDT Sat Aug 16 2025

The long term forecast continues to look very active as a monsoonal
weather pattern becomes prevalent over the upcoming work week. To
start the week, an upper-level ridge is forecast to move off to our
east, providing a pathway for abundant moisture to be transported
into the region. Weak disturbances coincident with plentiful
moisture provide prolonged shower/thunderstorm chances (20-65%),
especially over the western higher terrain where upslope flow will
enhance forcing for ascent. During the middle of the week, the upper-
level ridge redevelops to our west. This puts us puts us in
northeast flow aloft and it allows for a weak cold front to push
into the Southern Great Plains. Weak shortwave impulses on the
eastern periphery of the ridge adds to the atmospheric forcing
across the region. With that said, shower/thunderstorm chances (20-
70%) spread eastward into the Trans Pecos/Stockton
Plateau/Permian Basin during the middle and second half of the
work week. Afternoon highs are expected to be near to slightly
above normal during the first half of the work week before the
aforementioned cold front drop temperatures below normal the
second half. For reference, the normal afternoon high temperature
at Midland International Air and Space Port is 95 F this time of
year. Overnight lows in the low to mid 70s are forecast for most
during the beginning of the work week before falling into the 60s
during the latter part of the week.

Greening

&&

.AVIATION...
(00Z TAFS)
Issued at 553 PM CDT Sat Aug 16 2025

VFR conditions will prevail next 24 hours, except perhaps in areas
of direct convection, in light/variable return flow. A widespread
cu field is expected late morning/early afternoon Sunday, w/bases
~ 5-9 kft AGL. Convection chances are too low tonight or too far
out Sunday for a mention attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  97  75  97 /  10  20  10  20
Carlsbad                 72  96  71  95 /  20  30  20  40
Dryden                   74  98  74 100 /  10  10  10  10
Fort Stockton            73  96  74  97 /  10  30  20  30
Guadalupe Pass           67  86  67  84 /  20  50  20  50
Hobbs                    71  94  71  94 /  20  30  20  30
Marfa                    63  86  63  87 /  20  60  20  50
Midland Intl Airport     75  96  75  97 /  10  20  20  20
Odessa                   74  95  75  96 /  10  20  20  20
Wink                     73  96  74  96 /  20  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...99
LONG TERM....55
AVIATION...99

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:00 PM MDTSpecial Weather StatementMAFEddy45 min

Nearby

Flash Flood Warnings in New Mexico, 2025Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.